Skin Problems- Possible Thyroid? Any Ideas?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Skin Problems- Possible Thyroid? Any Ideas?


Dear Dr. Phelps:
I am a 33 year old male who has  been struggling with bipolar disorder and severe depression for many years now, has consulted three or more psychiatrists, two therapists, tried lithium, depakote, tegretol, trileptal, several SSRI's and other antidepressants, and a number of benzodiazepines.  Nothing really seemed to stop the spending sprees leading me into a bankruptcy, panic attacks and chest pains at work (in front of crowded classes of high school students, alcoholism, and suicide attempts (3 or 4, for which I ended up both in the county and private mental hospitals).  

A combination of things has led to four of the happiest, most stable months I have experienced (I know this may not seem like a long time, but I'm really hoping this is the start of something great.   I have a remarkable psychiatrist, a specialist in ECT (a modest individual, but he seems to have lots of students who come to learn his technique; I once asked him when he was putting the electrodes on if it was unilateral or bilateral, and he used another term for it, which I can't remember, as I went to sleep shortly after).  I am on a monthly schedule at this point, and the timing seems just about right.  The fact that the outpatient teatments are performed in a psychiatric hospital means that there is an excellent nursing and anesthesiological staff present.   
 
My therapist has helped a great deal, too, providing necessary support and  suggestions.  I had a terrific attorney, who helped me resign without quarrel from a very stressful job of 8 years. And I can't leave out my girlfriend and her family as well as my own family for their love and attention during the difficult years.

I'm sorry to ramble, but I feel I owe my life to these people.  My question:  My psychiatrist (the ECT specialist), also seems very interested in newer medications, which I have no problem with, except that there seems to be something new coming out every week so that it's tough to keep up with the various side effects and potential interactions.  What's been working for the last 4 months or so is a combination of Lamictal (400mg), Effexor (300 mg), Remeron (15 mg), Seroquel (800 mg), and Topamax (100 mg, although we are tapering off on this as it doesn't seem to be doing much for weight loss or mood stability).  Both my psychiatrist and therapist have been very good about pushing exercise to help combat the weight gain; I'm just starting a fitness class that I hope will help.

My primary care physician has me on Pravachol (40 mg), aspirin (81 mg), Zantac (150 mg as needed), and Synthroid (.05 mg).      I've been off the alcohol for about five years now, and take no other drugs than those prescribed. 

Though, as I say, moodwise, I feel great, I do have the following symptoms, which neither my primary care doctor nor my psychiatrist seem sure of:  frequent (almost daily) heartburn; very dry, itchy skin, especially when I get out of the shower and including some reddish, flaky patches; and sleepiness.       

I can't really fault my medical people for not knowing whether  the drugs are responsible or not, since, as I say, their newness makes it a little tough to get a handle on their interactions with each other, though both say that the combination of medications may have something to do with it.  The dry skin is the biggest pain right now (possible thyroid link?)  Do you have any ideas on the subject?

Thanks for your help, and also thanks for your interesting question and answer site, which I spent some time reading through.  All the best.

 

Dear Mr. W' --
Certainly what stands out to me as I read this is the particular mix of medications you're currently on, as if read correctly, that's in addition to maintenance ECT. Your doctor seems to have been able to get your symptoms under control with this mix, though, and that's the final answer in any wondering about what medication approaches are appropriate.

At the same time, I can tell you that I don't have any patients taking two antidepressants; very few taking lamotrigine (Lamictal) and an antidepressant; and few on Seroquel, especially compared to the number of folks I have on Zyprexa (the absence of which stands out a bit on your list, if that was not an oversight, because there is evidence it may be our best mood stabilizer, better than Depakote and maybe even lithium, but worse in the weight gain department which you indicate is already an issue -- so perhaps it was avoided to date on that basis). So you're "off the map" of my experience and I can comment only on your side effect questions.

As you may have learned, skin problems when someone is taking lamotrigine are to be taken seriously until it appears to be very clear that they are not the allergic reaction which can lead to a condition called "Stevens-Johnson syndrome", which is a very nasty problem you don't want to have. So first, you should get an assurance you can trust from your doc's that whatever your skin is doing, it's not possibly SJS.

Second, as you point out, hypothyroidism is associated with dry skin so it would be worth it to make sure that your current replacement dose is getting your TSH down well into the normal range -- i.e. hanging around near the top of that range, which is the hypothyroid end of things (the numbers are all backwards with TSH, which is the signal from the pituitary to the thyroid that say's "make more hormone", and thus goes up when you're actual thyroid levels are down), is not where you want to be. Or put another way, it would be nice to know for sure that simply raising your Synthroid isn't going to solve this problem, which it probably won't if your TSH is already low. I hope that wasn't too confusing there...

Good luck, and I hope your current "feeling great" sticks around for you.

Dr. Phelps


Published July, 2003
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?